MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT0202
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/04/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the cerebral artery using penumbra smart coils (smart coils).During the procedure, the physician successfully advanced ten coils into the target vessel.While advancing the eleventh coil, a smart coil, the physician experienced resistance and could not advance the smart coil from its initial position within its introducer sheath.The smart coil was then removed and was not used in the procedure.The procedure was completed using another smart coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was bent at approximately 123.0 cm from the proximal end.The smart coil pusher assembly mid-joint was retracted into the introducer sheath friction lock.The embolization coil was intact with the pusher assembly and was undamaged.The pusher assembly was able to advance through the 0.0159¿ ring gauge and the mid-joint od was within specification.Conclusions: evaluation of the returned smart coil revealed the pusher assembly mid-joint was retracted into the introducer sheath friction lock.If the mid-joint is retracted into the friction lock, it may become stuck inside the friction lock and resistance will likely be experienced while advancing the device.During the functional testing, smart coil was properly re-sheathed into its introducer sheath and was able to be advanced through its introducer sheath and a demonstration microcatheter.Further investigation revealed a bend on the pusher assemble.This damage was likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8434827
Report Number3005168196-2019-00499
Device Sequence Number1664504
Product Code HCG
UDI-Device Identifier00814548015699
UDI-Public00814548015699
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/18/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/13/2022
Device Catalogue Number400SMTHXSFT0202
Device Lot NumberF77672
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/28/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/18/2019
Supplement Date Received by Manufacturer04/12/2019
Initial Report FDA Received Date03/19/2019
Supplement Report FDA Received Date05/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age54 YR
Patient Weight34
Date Report Sent to FDA01/01/2005